Florida, 2002

Rip Current in Florida, September 1, 2002

September 1, 2002 · NWS JAX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 1, 4:15 PM EST, 1 hour earlier.

Area forecast discussion, Sep 1, 4:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 PM EDT SUN SEP 1 2002

...UPDATED TO INCLUDE TROPICAL STORM WATCH...

ORIGINAL DISCUSSION FOLLOWS

CAMP

-----

INITIAL FCST MAY CHANGE PENDING 5 PM ADVISORY FOR TD5.

CURRENT...COMBINATION OF CONVERGENT NORTHEASTERLY FLOW AND A BIT OF
A SEA BREEZE HELPING KICK OFF SHOWERS AND A FEW TSTORMS ACROSS NE
FLORIDA THIS AFTN. EXPECT COVERAGE TO INCREASE SOME THIS PM AS NE
FLOW CONTINUES AND SEA BREEZE WORKS INLAND WHERE MORE HEATING HAS
OCCURRED...OCALA CURRENTLY AT 88 DEGREES. SOUTHEAST GEORGIA REMAINS
SOCKED IN WITH LOW CLOUDS AND TEMPS REMAIN BELOW 80. DOES NOT APPEAR
LIKE THAT AREA WILL BREAK OUT TODAY.

FORECAST...IT GOES WITHOUT SAYING THAT THIS FORECAST IS COMPLETELY
DEPENDENT ON FUTURE OF NOW T.D. #5 WHICH IS CURRENTLY ABOUT 190
MILES SOUTHWEST OF MAYPORT. MODELS TAKE SYSTEM NORTHWEST AND THEN
NORTH TOWARDS THE SOUTH CAROLINA COAST KEEPING THE CENTER 100 MILES
OR SO OFFSHORE OF MAYPORT. ALONG THIS TRACK THE CWA WOULD REMAIN ON
THE DRY SIDE WITH SUBSIDENSE INCREASING WITH TIME. THIS WOULD
PRECLUDE SUBSTANTIAL COVERAGE OF SHOWERS AND TSTORMS FOR THE NEXT
FEW DAYS BUT COASTAL SHOWERS ARE LIKELY...UNTIL THE FLOW SHIFTS
AROUND TO OFFSHORE. FOR MONDAY WILL GO WITH HIGHEST POPS...AT LEAST
GOOD CHANCE...ALONG THE COAST WITH LOWER POPS...CHANCE...INLAND NE
FLORIDA. IF THE SYSTEM DOES PROGRESS TO THE NORTH POPS WILL BE QUITE
LOW FOR TUESDAY. FOR SE GEORGIA...LOW CLOUDS ARE HANGING IN AND WILL
MAY HANG AROUND FOR A GOOD WHILE ON MONDAY. BY LATE IN THE DAY
ENOUGH DRY AIR AND SUBSIDENCE MAY BE IN PLACE TO FORCE A FEW BREAKS
IN THE CLOUDS. BY TUESDAY...SUBSIDENCE SHOULD BE IN PLACE AND LOW
CLOUDS GONE. WILL HOLD TEMPS BELOW GUIDANCE OVER SE GEORGIA FOR
MONDAY BEFORE HEATING THEM UP FOR TUESDAY AND KEEP POPS IN THE
CHANCE OR SLIGHT CHANCE CATEGORY.

EXTNDD...UNFORTUNATLY EXTENDED FCST STILL DEPENDENT ON TROPICAL
SYSTEM. FOR NOW...UPPER PATTERN EXPECTED TO SHIFT WITH A LARGE DEEP
LAYER RIDGE PROGGED TO BUILD OVER CENTRAL U.S. WITH STEERING FLOW
OVER TROPICAL SYSTEM COLLAPSING. MODELS HANG A SFC LOW OFF THE
SOUTHEAST COAST THROUGH THE PERIOD. AS LONG AS THIS FEATURE STAYS TO
THE EAST...DRY AIR SHOULD GET PUMPED SOUTH ACROSS AREA SO WILL
GENERALLY GO BELOW CLIMO POPS AND NEAR CLIMO TEMPS FOR MOST AREAS.
THIS IS SUBJECT TO CHANGE OF COURSE.

MARINE...WILL HOIST SCA TONIGHT AS WINDS EXPECTED TO INCREASE WITH
APPROACH OF TD5. FORECAST WILL BE HIGHLY DEPENDENT ON FUTURE TRACK
AND INTENSITY.

PRELIM CCF...
AMG EB 072/083 072/089 071 25122
SSI BB 074/085 075/087 075 25553
JAX BB 073/089 072/090 071 25453
SGJ BB 074/087 073/087 073 25453
GNV BB 072/090 072/090 072 25453
OCF BB 073/090 072/090 072 25453=

.JAX...
.GA...TROPICAL STORM WATCH FERNANDINA BEACH TO BRUNSWICK.
.FL...TROPICAL STORM WATCH FLAGLER BEACH TO FERNANDINA BEACH.

CAMP/WELSH/TRABERT

In the hours before

Special weather statement, Sep 1, 11:47 AM EST, 5 hours 28 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011845-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1247 PM EDT SUN SEP 01 2002

...THUNDERSTORMS THIS AFTERNOON...
...COASTAL LOW DEVELOPING...

THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE REGION THIS AFTERNOON.
A FEW THUNDERSTORMS MAY BECOME STRONG...PRODUCING HEAVY DOWNPOURS...
FREQUENT LIGHTNING AND LOCALIZED FLOODING.

ALONG THE COAST...STRONG RIP CURRENTS ARE LIKELY AS THE TIDE PEAKS
UNTIL AFTER 6 PM.  EASTERLY WINDS AND SWELL WILL ENHANCE THE RIP
CURRENTS.  OFFSHORE...WATERSPOUTS ARE POSSIBLE WITH THE STRONGER
THUNDERSTORMS...ONE WAS SIGHTED THIS MORNING OFF VILANO BEACH.

A LOW PRESSURE CENTER IS DEVELOPING EAST OF THE FLORIDA COAST...
ALL COASTAL INTERESTS IN FLORIDA AND GEORGIA SHOULD KEEP THEMSELVES
UPDATED ON THIS SYSTEM THROUGH THE WEEKEND.  NORTHEASTERLY WINDS
ARE EXPECTED TO STRENGTHEN SUBSTANTIALLY OVER THE NEXT 24 HOURS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

WELSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Johns

When
September 1, 5:15 PM EST
Where
St. Johns County, St Augustine Beach
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

Russian foreign exchange student died in rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Johns2002-09-01MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309662.